Massachusetts, 2009

Winter Weather in Massachusetts, February 12 to 13, 2009

February 12 to 13, 2009 · NWS ALY · 1 event in 1 county or zone

A strong low pressure system tracked northeast across northern New York State Thursday morning February 12th, and into eastern Canada by Friday February 13th. The combination of strong west winds, and lake enhanced moisture resulted in moderate snowfall across isolated portions of the Berkshires, beginning Thursday afternoon, and ending Friday morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong low pressure system tracked northeast across northern New York State Thursday morning February 12th, and into eastern Canada by Friday February 13th.

The combination of strong west winds, and lake enhanced moisture resulted in moderate snowfall across isolated portions of the Berkshires, beginning Thursday afternoon, and ending Friday morning.

Snowfall amounts of 3 to 6 inches fell across west facing, higher elevations within the Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 12, 3:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 12, 3:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EST THU FEB 12 2009

.SYNOPSIS...
WINDY CONDITIONS WILL PERSIST THROUGH THE EVENING BEFORE DECREASING
AFTER MIDNIGHT...AS LOW PRESSURE MOVES NORTHEAST THROUGH THE
CANADIAN MARITIMES. COLDER AIR WILL FILTER INTO THE REGION TONIGHT.
DRY CONDITIONS AND SEASONABLY COLD TEMPERATURES ARE EXPECTED TO
PERSIST THROUGH THE WEEKEND WITH WEAK HIGH PRESSURE IN CONTROL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRESSURE PULLING AWAY INTO THE CANADIAN MARITIMES...HOWEVER A
TIGHT PRESSURE GRADIENT STILL RESULTING IN GUSTY NORTHWEST WINDS
THROUGH THIS EVENING. WILL MAINTAIN WIND ADVISORY AS GUSTS OF 40-50
MPH EXPECTED TO CONTINUE. EVEN THOUGH 850MB WINDS ARE FORECAST TO BE
60-65 KT ACROSS THE SOUTHERN HALF OF THE AREA THIS EVENING...MIXING
TO THAT HEIGHT WILL LIKELY NOT TAKE PLACE AFTER SUNSET. WINDS SPEEDS
WILL GRADUALLY DECREASE BY MIDNIGHT...BUT BREEZY CONDITIONS WILL
PERSIST.

WRAP-AROUND MOISTURE AND UPSLOPE FLOW CONTINUING ACROSS MAINLY THE
HIGHER TERRAIN OF THE WESTERN/SOUTHERN ADIRONDACKS...SOUTHERN
GREENS...EASTERN CATSKILLS...TACONICS AND BERKSHIRES THROUGH THIS
EVENING. THIS WILL RESULT IN SOME LIGHT ACCUMULATING SNOW FOR THESE
AREAS. THE BEST DEFORMATION EXPECTED ACROSS THE WESTERN ADIRONDACKS
WHERE A COUPLE ADDITIONAL INCHES MAY ACCUMULATE. ELSEWHERE AN INCH
OR LESS EXPECTED. BOUNDARY LAYER TEMPS STILL FAIRLY WARM THIS
AFTERNOON...ESPECIALLY FROM THE HUDSON VALLEY EASTWARD. RAIN IS
CHANGING TO SNOW ACROSS THE CATSKILLS/ADIRONDACKS AT THIS TIME. IN
THE VALLEY...JUST SCATTERED RAIN/SNOW SHOWERS SHOULD OCCUR DUE TO
DOWNSLOPING EFFECTS. PRECIP SHOULD DIMINISH RATHER QUICKLY OVERNIGHT
AS DRIER AIR ADVECTS IN BEHIND A SECONDARY COLD FRONT THAT WILL PUSH
THROUGH.

MIN TEMPS WILL OCCUR CLOSE TO SUNRISE...AS COLDER AIR GRADUALLY
FILTERS IN. ALL LOCATIONS SHOULD BE BELOW FREEZING BY 3 OR 4 AM.
FLOOD WATCH FOR POSSIBLE ICE JAM FLOODING CONTINUES THROUGH THE
EVENING. PLEASE REFER TO HYDRO SECTION AND WATCH STATEMENT FOR
DETAILS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
IT WILL STILL BE BREEZY ON FRI...ALTHOUGH WINDS WILL NOT BE NEARLY
AS STRONG AS TODAY. GENERALLY NORTHWEST WINDS 10 TO 20 MPH WITH
GUSTS TO 30 MPH EXPECTED...ESPECIALLY FROM THE MOHAWK VALLEY
SOUTHWARD.

COLDER AIR MASS WILL BE ENTRENCHED ACROSS THE REGION FRI. FAIRLY
STAGNANT AND SEASONABLE TEMPS EXPECTED THROUGH SUNDAY. MAX TEMPS
GENERALLY IN THE 30S IN THE VALLEYS...WITH UPPER TEENS TO 20S IN THE
MOUNTAINS. OVERNIGHT MIN TEMPS WILL BE GENERALLY IN THE TEENS...WITH
SINGLE DIGITS NORTH OF THE CAPITAL REGION.

DRY WEATHER FORECAST THROUGH THE ENTIRE PERIOD...AS WE WILL BE UNDER
THE INFLUENCE OF A WEAK RIDGE OF HIGH PRESSURE AND WNW FLOW ALOFT.
LAKE/TEMP DIFFERENCES NOT ENOUGH TO INVOKE LAKE EFFECT
RESPONSE...WITH INVERSION HEIGHTS LOW AS WELL. A WEAK WAVE OF LOW
PRESSURE WILL PASS BY TO OUR SOUTH SAT INTO SAT NIGHT...BUT ALL
MODEL GUIDANCE SHOWING ANY QPF WELL REMAINING WELL TO THE SOUTH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MOSTLY DRY PERIOD WITH A DISTURBANCE EXPECTED ON WEDNESDAY. HIGH
PRESSURE BUILDING IN WITH NORTH TO NORTHWESTERLY WIND...LEADING
TO SLGT CHC FOR LAKE EFFECT MONDAY FOR THE ADIRONDACKS THROUGH
THE NORTH COUNTRY. OTHERWISE...DRY CONDITIONS AND CLEARING SKIES
WILL DOMINATE THE REGION THROUGH TUESDAY NIGHT/WEDNESDAY MORNING.
MAX TEMPS IN THE L/M30S IN THE VALLEYS AND M/U20S IN THE HIGHER
TERRAIN MONDAY THROUGH WEDNESDAY. MIN TEMPS IN THE MID TEENS IN
THE VALLEYS AND SINGLE DIGITS IN THE HIGHER TERRAIN SUNDAY NIGHT
THROUGH TUESDAY NIGHT.

MODELS IN FAIR AGREEMENT AS FAR AS THE TIMING OF THE NEXT
SYSTEM...WITH WAA AHEAD OF THIS SYSTEM LEADING TO WEDNESDAY NIGHT
MIN TEMPS STAYING IN THE M20S IN THE VALLEYS AND L/M TEENS IN THE
HIGHER TERRAIN. PRECIP WILL START AS SNOW FOR MOST OF THE
CWA...EXTREME SOUTHERN ZONES CAN EXPECT MIX OF RASN WEDNESDAY
EVENING...CHANGING OVER TO SNOW THROUGH THURSDAY MORNING. A MIX
OF RAIN AND SNOW CAN BE EXPECTED DURING THE DAY THURSDAY. MAX
TEMPS ON THURSDAY WILL BE IN THE M/U30S IN THE VALLEYS AND L30S
IN THE HIGHER TERRAIN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD.  SOME
WRAPAROUND/LAKE ENHANCEMENT WAS AFFECTING AREAS WELL WEST OF THE
AIRPORTS.  DOESNT LOOK LIKE THIS WILL BE SIGNIFICANT ENOUGH TO
DIRECTLY IMPACT ANY OF THE AIRPORTS...BUT WITH THE VERY STRONG
WESTERLY WINDS AT THE SURFACE AND ALOFT...CANT RULE OUT NUISANCE
FLURRIES FOR THE FIRST HALF OF THE TAF PERIOD AT ANY OF THE THREE.
THEREAFTER...A REINFORCING COLD FRONT WILL HAVE MOVED THE WINDS TO A
MORE NORTHERLY COMPONENT...AND ANY LAKE EFFECT WILL BE CONFINED TO
THE FINGER LAKES ON WEST.

INITIALLY...SPEED SHEAR WILL BE AN ISSUE.  BUT THE WINDS WILL NOT BE
AS STRONG AT GFL...BEING NEARER AN AREA OF LESSER PRESSURE GRADIENT
IN CLOSER PROXIMITY TO THE LOW PRESSURE SYSTEM WHICH BROUGHT SUB-VFR
CONDITIONS TO THE REGION LAST NIGHT.  WINDS ALOFT SHOULD BEGIN TO
SUBSIDE DURING THE OVERNIGHT PERIOD...AND SHEAR SHOULD CEASE TO BE
AN ISSUE AFT 06Z.  SURFACE GUSTS WILL STILL EXIST...ALTHOUGH SPEEDS
WILL BE LIGHTER.

SKIES WILL BECOME INCREASINGLY BLUE FOR FLYING ON FRIDAY.  LOW
PRESSURE WILL DEVELOP OVER THE DEEP SOUTH AND HEAD OFF THE SOUTHEAST
COAST DURING THE WEEKEND.  WITH HIGH PRESSURE RIDGING IN FROM THE
WEST...THERE SHOULD BE NO SIGNIFICANT IMPACT FROM THIS SYSTEM.  THE
HIGH WILL BEGIN TO BUILD OVER THE AREA ON MONDAY.

OUTLOOK...
FRI...VFR...WINDY...GRADUALLY LESSENING.
SAT-MON...VFR...NO SIG WX.

&&

.HYDROLOGY...
A FLOOD WATCH FOR POTENTIAL ICE JAMS CONTINUES FOR THE ENTIRE HYDRO
SERVICE AREA THROUGH MIDNIGHT TONIGHT. PLEASE SEE THE WATCH
STATEMENT FOR FURTHER DETAILS.

AT 1130 AM...AN ICE JAM WAS REPORTED IN HERKIMER COUNTY CLOSING
STATE ROUTE 5 FOR 7 MILES WEST OF HERKIMER. AT 945 AM...AN ICE JAM
WAS REPORTED ON THE SCHOHARIE CREEK AT THE ROUTE 161 BRIDGE A FEW
MILES SOUTH OF FORT HUNTER NY. WATER IS FLOWING AROUND AND THROUGH THE
JAM AND THE WATER LEVEL BEHIND THE JAM IS ELEVATED SLIGHTLY BUT NOT
RISING.

RIVER STAGE FLUCTUATIONS CONSISTENT WITH ICE MOVEMENT/JAMS ARE
EVIDENT ON THE SCHOHARIE CREEK AT BURTONSVILLE NY AND PRATTSVILLE
NY...THE RONDOUT CREEK AT ROSENDALE NY...THE HOOSIC RIVER AT EAGLE
BRIDGE NY AND THE BATTENKILL AT BATTENVILLE NY. TEMPERATURES BELOW
1500-2000FT MSL CONTINUE ABOVE FREEZING SO RUNOFF FROM SNOWMELT WILL
CONTINUE UNTIL FREEZE UP OVERNIGHT. THEREFORE THE FLOOD WATCH FOR
THE POSSIBILITY OF ICE JAMS REMAINS IN EFFECT.

EXCEPT FOR SOME LAKE EFFECT SNOW...FORECASTS INDICATE GENERALLY
COLD...DRY WEATHER AFTER TONIGHT FOR THE NEXT 5 DAYS. LITTLE IN THE
WAY OF RUNOFF IS EXPECTED...SO RIVER FLOWS SHOULD SLOWLY FALL...AND
SOME NEW RIVER ICE WILL DEVELOP.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR CTZ001-013.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR CTZ001-013.
NY...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR MAZ001-025.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MAZ001-025.
VT...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VTZ013>015.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...IAA/JPV
NEAR TERM...IAA/JPV
SHORT TERM...JPV
LONG TERM...KGS
AVIATION...HELLER
HYDROLOGY...DIRIENZO
Hazardous weather outlook, Feb 12, 3:28 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
328 PM EST THU FEB 12 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
328 PM EST THU FEB 12 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ICE JAMS AND FLOODING
FROM ICE JAMS TO THE NATIONAL WEATHER SERVICE BY TELEPHONE OR THE
RIVER ICE REPORT FORM ON THE INTERNET...AS WELL AS REPORTS OF
MEASURED WIND GUSTS OF 40 MPH OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON
THE INTERNET.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
February 12, 5:00 PM EST to February 13, 6:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153586.